Vermont, 2018

Cold in Vermont, November 22, 2018

November 22, 2018 · NWS ALY · 2 events in 2 counties and zones

A frigid airmass arrived in the wake of an Arctic cold front on the 22nd, resulting in one of the coldest Thanksgivings on record for southern Vermont. Wind chill values fell to -15 to -25 degrees Fahrenheit during the morning of the 22nd, while high temperatures only reached the single digits and teens.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A frigid airmass arrived in the wake of an Arctic cold front on the 22nd, resulting in one of the coldest Thanksgivings on record for southern Vermont. Wind chill values fell to -15 to -25 degrees Fahrenheit during the morning of the 22nd, while high temperatures only reached the single digits and teens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 22, 12:34 AM EST, 26 minutes earlier.

Area forecast discussion, Nov 22, 12:34 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1234 AM EST Thu Nov 22 2018

.SYNOPSIS...
Behind an arctic cold front, bitter cold temperatures
will move in tonight and for Thanksgiving Day into Friday.
Temperatures will slowly moderate over the weekend with the
potential for some rain or a wintry mix by late Saturday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A Wind Chill Advisory remain in effect tonight through
Thanksgiving morning for the southern Green Mountains of
Vermont, the western and southern Adirondacks, eastern
Catskills, Schoharie Valley, and the Berkshires. In these areas
wind chills will be in the 15 to 25 below zero range.

As of 1225 AM EST...Lake effect was in the process of ending
across our region as flow becomes more north northwest bands
will pull back to the west out of our areas over the next few
hours. Otherwise it will be mainly clear and very cold overnight
with lows in the 5 below to 12 above zero range. Wind chills
outside the advisory area will be mainly in the zero to 10 below
range.

Strong winds remain an issue with earlier gusts well into the
40kt range. These magnitudes have decreased a bit with loss of
strong mixing and aforementioned lowering inversion levels.
However, gusts into the 20kt range are expected to remain
tonight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Wind Chill Advisory will continue until Noon Thanksgiving for
the southern Green Mountains of Vermont, the western and
southern Adirondacks, eastern Catskills, Schoharie Valley, and
the Berkshires.

Bitterly cold temperatures will be the main story for
Thanksgiving into Friday. Maximum temps on Thanksgiving Day will
be a good 20-25 degrees below normal, with daily record low
maximums likely to be set. Albany will be close to the all-time
Thanksgiving Day record low maximum of 19 degrees. For details
on temperatures records see the Climate section below. It will
still be breezy through the day as well, which will make it feel
even colder. It will not be pleasant being outdoors with the
frigid temperatures and brisk winds. It will be dry though, as
any light lake effect snow will be limited to central NY due to
N-NW winds.

Very cold temperatures will persist Thanksgiving night into
Friday morning, although wind speeds are expected to diminish as
surface high pressure builds in from the west. Widespread
minimum temps in the single digits to below zero are expected.
Friday will be another cold day, as surface high pressure
gradually shifts southeast. Again, winds will be light though
which will make it feel more tolerable than Thursday. Temps will
be around 15 degrees below normal. Dry conditions will persist
Friday night with ridging aloft. It will still be cold with lows
mainly in the teens.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Active and chaotic synoptic pattern evolving across the northeast
corridor this holiday weekend and into early next week.

We begin this weekend with a transition toward warmer
temperatures as surface high slides off the New England
coastline as approaching log wave trough with a negative tilt
approaching. Rather deep tropical moisture connection from the
Gulf and Atlantic will advect northward during the afternoon
with mainly a rain event expected. Some snow across the higher
terrain and protected valleys of the Dacks and southern Greens.
As surface wave develops over the western Atlantic, inverted
trough axis evolves and moves across the region Saturday night.
This should see a demarcation of precipitation as things wind
down toward Sunday. Temperatures should moderate into the 30s
and lower 40s with overnight lows likely not changing too much.

The second half of the holiday weekend, and likely travel day
for many, looks tranquil with short wave ridge axis and broad
anticyclonic surface ridge transversing the region. Thermal
profiles from the global models do differ with the ECMWF a bit
cooler with below zero H850 temperatures and the GGEM and GFS
above zero celsius. Given the MOS temperatures a bit mild, we
will lean toward the warmer side away from the ECMWF thermal
fields.

Then the next low pressure system quickly approaches and moves
through the region Monday into Monday night, with an additional
upper wave right on its heels as cyclonic flow remains in place
across the northeast into Tuesday. These two features continue
the turbulent weather pattern with chances for mixed wintry
precip into Tuesday. Ptype will be difficult to determine given
the large variance in thermal profiles that remain in the global
models at this time (the cooler day appears to be Tuesday). So
have stuck with a blend of model solutions at this time.

There is potential for some river points to reach at least
action stage depending on how much rainfall (versus snow) there
will be, so this will have to be monitored.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A period of quiet weather is upon us as high pressure gradually
builds into the region. This will result in VFR conditions
through at least 06Z/Fri with perhaps some scattered high level
clouds.

Brisk and occasionally gusty winds will be northwest at 10 to
18 kts with gusts into the mid 20kts range through Thanksgiving
Day. Winds will then weaken to 10 kts or less by around
00Z/Fri.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of RA.
Saturday Night: High Operational Impact. Definite RA.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: Low Operational Impact. Slight Chance of RA...SN.
Monday: Moderate Operational Impact. Likely RA.

&&

.FIRE WEATHER...
An Arctic cold front will continue to move across the region
into early this evening with snow showers and a few more snow
squalls along with gusty winds. Behind the front, bitter cold
temperatures will move in tonight and for Thanksgiving Day into
Friday. Temperatures will slowly moderate over the weekend with
the potential for some rain or a wintry mix by late Saturday.

&&

.HYDROLOGY...
River flows will continue to lower into  the first half of the
weekend week with colder than normal temperatures continuing. No
hydro problems are anticipated through Saturday.

Moderating temperatures along with chances for rain are
expected later in the weekend into early next week. Rivers
levels will likely start to rise, with rainfall amounts possible
near or in excess of an inch. Some mixed precipitation will
occur over higher elevations. Snow melt in the mountains looks
to be rather limited due to temperatures mainly in the 30s and
40s through early next week. We will be monitoring trends in
river levels during this time.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
The record low maximum temperature for Albany on Thanksgiving
Day is 19 degrees, set on November 28th 1901. The record low
minimum temperature on Thanksgiving for Albany is 5 degrees, set
on November 23rd 1972.

Albany's record low maximum temperature for November 22nd is 25
degrees set in 1880. The low daily mean temperature is 18.5
degrees also set in 1880. The record low minimum temperature for
November 22nd is 9 degrees set in 1969.

Daily records for Albany are from 1874 to 2017.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Chill Advisory until noon EST today for NYZ032-033-042-
     047-051-058-063-082.
MA...Wind Chill Advisory until noon EST today for MAZ001-025.
VT...Wind Chill Advisory until noon EST today for VTZ013-014.

&&

SYNOPSIS...11/JPV
NEAR TERM...BGM/11/JPV
SHORT TERM...JPV
LONG TERM...BGM/JLV
AVIATION...JLV
FIRE WEATHER...11/JPV
HYDROLOGY...11/JPV
CLIMATE...
Hazardous weather outlook, Nov 21, 5:10 PM EST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
510 PM EST Wed Nov 21 2018

CTZ001-013-NYZ038>041-043-048>050-052>054-059>061-064>066-083-084-
VTZ015-221200-
Northern Litchfield-Southern Litchfield-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southeast Warren-Southern Washington-
Eastern Windham-
510 PM EST Wed Nov 21 2018

This Hazardous Weather Outlook is for northwestern Connecticut, the
Lake George Saratoga region, Mohawk Valley, Greater Capital
District, Mid Hudson Valley and Taconics of east central New York,
and extreme southeast Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wintry mix is possible Saturday night into Sunday morning and
again on Monday, especially across the higher elevations and
sheltered valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ001-025-NYZ032-033-042-047-051-058-063-082-VTZ013-014-221200-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Northern Warren-Schoharie-Western Albany-Western Greene-
Western Ulster-Northern Fulton-Bennington-Western Windham-
510 PM EST Wed Nov 21 2018

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO NOON EST THURSDAY...

This Hazardous Weather Outlook is for the southern Green Mountains
of Vermont, the western and southern Adirondacks, eastern Catskills,
and Schoharie Valley of east central New York, and western
Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

A wintry mix is possible Saturday night into Sunday morning and
again on Monday, especially across the higher elevations and
sheltered valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 21, 7:51 PM EST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Albany NY
751 PM EST Wed Nov 21 2018

NYZ038>040-047-048-051-052-220300-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Western Albany-Eastern Albany-
Including the cities of Ilion, Herkimer, Little Falls, Mohawk,
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam,
Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh,
North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg,
Westerlo, Altamont, Berne, Knox, Preston Hollow, and Albany
751 PM EST Wed Nov 21 2018

...Lake Effect Snow Showers with Reduced Visibilities...

A broken band of lake effect snow showers will impact portions of
Interstate 90 and Interstate 88 in eastern New York through the
mid evening hours. Visibilities will change abruptly over short
distances and be reduced to less than a mile at times. Motorists
are encouraged to travel with care this evening, leave plenty
room between neighboring motorists, utilize low beam headlights
and allow extra to reach your destination.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Bennington

When
November 22, 1:00 AM EST to 12:00 PM EST
Where
Bennington forecast zone
Reported by
Mesonet
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Windham

When
November 22, 1:00 AM EST to 12:00 PM EST
Where
Western Windham forecast zone
Reported by
Mesonet
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792464, 792465.